Boundary controllability of the finite-difference space semi-discretizations of the beam equation

Liliana León; Enrique Zuazua

ESAIM: Control, Optimisation and Calculus of Variations (2010)

  • Volume: 8, page 827-862
  • ISSN: 1292-8119

Abstract

top
We propose a finite difference semi-discrete scheme for the approximation of the boundary exact controllability problem of the 1-D beam equation modelling the transversal vibrations of a beam with fixed ends. First of all we show that, due to the high frequency spurious oscillations, the uniform (with respect to the mesh-size) controllability property of the semi-discrete model fails in the natural functional setting. We then prove that there are two ways of restoring the uniform controllability property: a) filtering the high frequencies, i.e. controlling projections on subspaces where the high frequencies have been filtered; b) adding an extra boundary control to kill the spurious high frequency oscillations. In both cases the convergence of controls and controlled solutions is proved in weak and strong topologies, under suitable assumptions on the convergence of the initial data.

How to cite

top

León, Liliana, and Zuazua, Enrique. "Boundary controllability of the finite-difference space semi-discretizations of the beam equation." ESAIM: Control, Optimisation and Calculus of Variations 8 (2010): 827-862. <http://eudml.org/doc/90673>.

@article{León2010,
abstract = { We propose a finite difference semi-discrete scheme for the approximation of the boundary exact controllability problem of the 1-D beam equation modelling the transversal vibrations of a beam with fixed ends. First of all we show that, due to the high frequency spurious oscillations, the uniform (with respect to the mesh-size) controllability property of the semi-discrete model fails in the natural functional setting. We then prove that there are two ways of restoring the uniform controllability property: a) filtering the high frequencies, i.e. controlling projections on subspaces where the high frequencies have been filtered; b) adding an extra boundary control to kill the spurious high frequency oscillations. In both cases the convergence of controls and controlled solutions is proved in weak and strong topologies, under suitable assumptions on the convergence of the initial data. },
author = {León, Liliana, Zuazua, Enrique},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Beam equation; finite difference semi-discretization; exact boundary controllability.; beam equation; exact boundary controllability},
language = {eng},
month = {3},
pages = {827-862},
publisher = {EDP Sciences},
title = {Boundary controllability of the finite-difference space semi-discretizations of the beam equation},
url = {http://eudml.org/doc/90673},
volume = {8},
year = {2010},
}

TY - JOUR
AU - León, Liliana
AU - Zuazua, Enrique
TI - Boundary controllability of the finite-difference space semi-discretizations of the beam equation
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2010/3//
PB - EDP Sciences
VL - 8
SP - 827
EP - 862
AB - We propose a finite difference semi-discrete scheme for the approximation of the boundary exact controllability problem of the 1-D beam equation modelling the transversal vibrations of a beam with fixed ends. First of all we show that, due to the high frequency spurious oscillations, the uniform (with respect to the mesh-size) controllability property of the semi-discrete model fails in the natural functional setting. We then prove that there are two ways of restoring the uniform controllability property: a) filtering the high frequencies, i.e. controlling projections on subspaces where the high frequencies have been filtered; b) adding an extra boundary control to kill the spurious high frequency oscillations. In both cases the convergence of controls and controlled solutions is proved in weak and strong topologies, under suitable assumptions on the convergence of the initial data.
LA - eng
KW - Beam equation; finite difference semi-discretization; exact boundary controllability.; beam equation; exact boundary controllability
UR - http://eudml.org/doc/90673
ER -

References

top
  1. J. Ball and M. Slemrod, Nonharmonic Fourier series and the stabilization of distributed semi-linear control systems. Comm. Pure Appl. Math.37 (1979) 555-587.  Zbl0394.93041
  2. E. Crépeau, Exact Controllability of the Boussinesq Equation on a Bounded Domain. Adv. Differential Equations (to appear).  Zbl1161.93302
  3. A. Haraux, Séries lacunaires et contrôle semi-interne des vibrations d'une plaque rectangulaire. J. Math. Pures Appl.68 (1989) 457-465.  Zbl0685.93039
  4. A.E. Ingham, Some trigonometrical inequalities with applications to the theory of series. Math. Z.41 (1967) 367-379.  Zbl0014.21503
  5. J.A. Infante and E. Zuazua, Boundary observability for the space semi-discretizations of the 1-d wave equation. Math. Model. Numer. Anal.33 (1999) 407-438.  Zbl0947.65101
  6. E. Isaacson and H.B. Keller, Analysis of numerical methods. John Wiley and Sons (1966).  Zbl0168.13101
  7. V. Komornik, Exact controllability and stabilization: The multiplier method. Masson and John Wiley, RAM 36 (1994).  Zbl0937.93003
  8. G. Lebeau, Contrôle de l' équation Schrödinger. J. Math. Pures Appl.71 (1992) 267-291.  Zbl0838.35013
  9. L. León, Controle Exato da Equaç ao da Viga 1-D Semi-discretizada no Espaço por Diferenças Finitas, Ph.D. Thesis. Instituto de Matemática, Universidade Federal de Rio de Janeiro (2001).  
  10. J.L. Lions, Contrôlabilité exacte, stabilisation et perturbations de systèmes distribués, Tome 1. Masson, RMA 8, Paris (1988).  Zbl0653.93002
  11. J.L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications, Vols. 1 and 2. Dunod, Paris (1968).  Zbl0165.10801
  12. S. Micu, Uniform Boundary Controllability of a Semi-Discrete 1-D Wave Equation. Numer. Math. (to appear).  Zbl1002.65072
  13. S. Micu and E. Zuazua, Boundary controllability of a linear hybrid system arising in the control of noise. SIAM J. Control Optim.35 (1997) 1614-1637.  Zbl0888.35017
  14. J. Simon, Compact sets in the space LP(0,T,B). Ann. Mat. Pura Appl. CXLVI (1987) 65-96.  Zbl0629.46031
  15. J.C. Strikwerda, Finite difference schemes and partial differential equation. Chapman and Hall (1995).  
  16. J.W. Thomas, Numerical partial differential equations; finite difference methods. Springer, Texts Appl. Math. 22 (1995).  Zbl0831.65087
  17. R.M. Young, An introduction to nonharmonic Fourier series. Academic Press, Pure Appl. Math. A Series of Monographs and Textbooks (1980).  Zbl0493.42001
  18. E. Zuazua, Boundary observability for the finite space semi-discretization of the 2-d wave equation in the square. J. Math. Pures Appl.78 (1999) 523-563.  Zbl0939.93016
  19. E. Zuazua, Contrôlabilité exacte en un temps arbitrairement petit de quelques modèles de plaques. Appendix I in [] (1988) 465-491.  

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.